MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Right Heart Support Blood Pump
Catalog Number 1000323
Medical Device Problem Codes Failure to Advance (2524); Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/31/2026
Type of Reportable Event Death
Event or Problem Description
An impella rp flex was inserted percutaneously via right internal jugular vein access site in a 71-year-old female patient for post operative cardiothoracic surgery.The patient¿s comorbidities were coronary artery disease, diabetes.The patient¿s clinical state prior to support was society for cardiovascular angiography intervention (scai) shock stage was not reported.During the procedure, a guidewire was utilized and serial pre-dilation was performed.While advancing the impella rp flex through the superior vena cava/right atrial junction, resistance was encountered and the catheter continued to kink.The approximate insertion angle was reported as 30 degrees, and excessive force was applied in an attempt to advance the device.The location of resistance was reported as the inferior vena cava.Additional contributing factors included the patient's status as a surgical patient on cardiopulmonary bypass.The device was explanted 8 minutes after insertion and support was aborted.The patient subsequently expired.The patient subsequently expired.Based on the limited clinical information available, the patient's death is most likely attributable to the underlying cardiac condition and the inability to successfully establish impella rp flex support.Due to the limited details provided regarding the patient's clinical course, hemodynamic status, and cause of death, a causal relationship between the device event and the patient outcome cannot be definitively excluded.No additional intervention following device explant was reported.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Right Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50689735
Report Number1220648-2026-12618
Device Sequence Number20327584
Product Code PYX
UDI-Device Identifier00813502012811
UDI-Public(01)00813502012811(17)270131(10)2026671837
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P170011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1000323
Device Lot Number2026671837
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2026
Initial Report FDA Received Date09/09/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/21/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age71 YR
Patient SexFemale
Patient Weight158 LB
Patient RaceWhite